Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2020, 2:16 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2020, 2:16 PM MDT (20:16 UTC)
- Expired
- Jul 12, 2020, 2:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2904 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:58 AM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 8:58 AM MDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 858 AM MDT Sun Jul 12 2020 .UPDATE... Issued at 858 AM MDT Sun Jul 12 2020 Water vapor satellite imagery is showing a subtle short wave trough over Utah. This is likely the source of lift producing cloud cover across northwest Colorado and eastern Utah. This wave is expected to track eastward through the day and trigger scattered convection across the mountains, foothills, and eastern plains. Moisture will be limited today west of a surface trough that will slowly track east across eastern Colorado. The 12Z sounding at KDEN, indicated the moisture is very shallow with dry air just above the surface. The current dew point of 55 degrees at KDEN will likely fall into the 30s by early afternoon as the surface moisture mixes with the dry air aloft. Storms that form over the mountains, foothills, and Urban Corridor will be high based and produce gusty outflow winds. Some brief moderate rain will be possible under the core of storms, but light rain will primarily fall. To the east of the surface trough, southerly low level flow will continue to transport moisture into eastern Colorado. With temperatures in the lower/mid 90s and dew points in the 50s, CAPE will approach 2000 J/kg east of the trough. There will be enough shear for multi-cellular to supercell storms. Large hail (golf ball or slightly larger) and damaging will be possible with these storms. The forecast looks good with no changes planned. Will watch where the surface trough sets up and may need to pull higher PoPs to the west if the trough slows up. && .SHORT TERM...(Today and tonight) Issued at 331 AM MDT Sun Jul 12 2020 An upper level high will remain centered over Arizona and New Mexico with west to northwest flow remaining over nrn CO. At the sfc, a lee trough/pseudo dryline will develop and extend from wrn Logan county south southwest into ern Elbert county. Along and ahead of this boundary MLCAPE will be around 3000 j/kg. By early to mid aftn, expect sct tstms will develop along this boundary and will move east southeast. Hi res data has been focusing the strongest activity over ern Elbert and Lincoln counties, however, with a very unstable airmass over the far ern plains, a few stg storms could develop any where along the boundary. With decent mid level flow, a few svr storms certainly are possible with large hail, strong winds and an isold tornado. Meanwhile, over the higher terrain, there will be enough instability for a chc of higher based showers and storms with gusty winds. As for highs, temperatures will remain above normal with readings mainly in the 95 to 100 degree range across nern CO. For tonight, the right rear of an upper level jet max will move across, which may allow for some additional high based showers and storms over the higher terrain and along the front range. Appears most of this activity would end around midnight. .LONG TERM...(Monday through Saturday) Issued at 415 AM MDT Sun Jul 12 2020 The upper ridge flattens down to our south and is a bit weaker going into early next week. There is an upper trough, well to north moving eastward Monday and Monday night. This will help usher in a cooler airmass late Monday night. Models show the flow aloft to be west-southwesterly Monday through Tuesday night at moderate jet level speeds for this time of year. In the lower levels, models have weak downsloping Monday. Early on Tuesday morning, a new airmass moves in with upsloping low level winds progged much of Tuesday. For moisture, precipitable water values are progged in the 1.00 - 1.50 inch range over the plains late Monday afternoon through Tuesday evening. The CAPE values are pretty decent both late day Monday and Tuesday, with Tuesday late day's readings showing the highest values over the foothills and Palmer Ridge. QPF fields do show some measurable rainfall for the late day/evening periods. The highest surface dew points are progged on Tuesday afternoon and evening with 60s F over all the plains. Decent pops of 30-60%s look good both late days periods Monday & Tuesday. Storms could be strong both late day periods, mainly over the eastern half of the plains. For temperatures, Monday's highs are hot and above seasonal normals, just as today's are expected to be. Tuesday's readings look to cool down some 5-10 C from Monday's highs. We'll see. For the later days, Wednesday through Saturday, models keep the flat upper ridge over Colorado Wednesday and Thursday, then build it back in Friday and Saturday. Moisture is just fair through the last four days of the forecast. Temperatures will be near normals Wednesday, then slightly above Thursday through Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 858 AM MDT Sun Jul 12 2020 Winds are expected to remain a light northerly component through 20Z- 21Z, before convection forms. There will be some high based showers and thunderstorms by 20Z-21Z with gusty outflo7w winds up to 50 knots. Wind direction after 21Z will be determined by outflows from near by convection. By early evening winds will settle at a southerly direction. There could be another round of some high based showers storms in the 03z-06z range with gusty winds as well. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM....RPK LONG TERM.....RJK AVIATION...Meier
Hazardous weather outlook, Jul 12, 10:35 AM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Sun Jul 12 2020 COZ030>051-131645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Sun Jul 12 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be the threat of a few severe thunderstorms over the plains this afternoon. The highest threat will be across Elbert and Lincoln counties. Hail to 2 inches in diameter, winds gusts to 70 mph along with a brief tornado will be possible. Elsewhere there will be a chance of higher based showers and storms over the higher terrain. Wind gusts to 50 mph will be possible with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a good chance of late day showers and thunderstorms both Monday and Tuesday. A few severe storms are possible both days with large hail and strong wind gusts the primary threats. The chance of showers and thunderstorms will be less Wednesday through Saturday. Temperatures will be hot again on Monday, then cool down on Tuesday and Wednesday. They will climb back above seasonal normals Thursday into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon over portions of the plains.
In the hours before
Special weather statement, Jul 12, 12:54 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Denver CO
1254 PM MDT Sun Jul 12 2020
COZ041-045-046-122000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
1254 PM MDT Sun Jul 12 2020
...Brief Landspout Tornadoes Possible...
At 1252 PM MDT, conditions are becoming favorable for the
development of landspout tornadoes in eastern Adams, eastern
Arapahoe, and Central Elbert Counties. However, at this time it is
unknown which if any developing thunderstorm over the next 1 to 2
hours would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.
Locations impacted include...
Elbert, Kiowa, Deer Trail, Agate, Cottonwood Valley and Shamrock.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3920 10459 4000 10392 4000 10370 3976 10371
3957 10385 3915 10420
BARJENBRUCHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:54 PM MDT | Special Weather Statement | BOU | Elbert | 66 min |
| Jul 12, 2:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Jul 12, 3:18 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 42 min |
| Jul 12, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jul 12, 4:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jul 12, 4:33 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 25 min |
| Jul 12, 4:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.